Kansas, 2022Damaging Winds in Kansas, August 3, 2022
August 3, 2022 · NWS TOP · 2 events in 2 counties and zones
Small, scattered storms developed early in the AM on 8/3 and produced a few reports of wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Small, scattered storms developed early in the AM on 8/3 and produced a few reports of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 3, 5:23 AM CST, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 3, 5:23 AM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
623 AM CDT Wed Aug 3 2022
...Update to aviation forecast discussion...
.DISCUSSION...
Issued at 308 AM CDT Wed Aug 3 2022
Main upper trough was moving east-southeast across the northern
Plains with broad upper ridging over the Desert Southwest per recent
water vapor imagery. A tropical fetch of mid-level moisture was
pushing east across Kansas however with some signs of festering high-
based cumuliform clouds over east-central Kansas. A modified cold
front was pushing through northwestern portions of the state at 07Z
with some gusts to south winds and quite warm temps in the 80s ahead
of the front.
Short-range models maintain some agreement in high-based precip
moving in and/or developing in mainly northern portions of the local
area over the next several hours. This appears to be from modest mid-
level warm-air advection downstream of the front and an upper wave
in Nebraska. Expect precip would be scattered and not terribly long-
lived in this regime and the warm start to the day to push heat
indices for many locations back to around 100, with southeastern
areas likely seeing less precip and the latest front arrival, so the
Heat Advisory will be maintained there. Heat indices should peak
well short of those of Monday and Tuesday however. The front moves
through east-central Kansas late this afternoon and evening with
modest convergence though also little CIN if forecast temps are
close. CAPE is rather skinny and high-based and with effective shear
below 30 knots, should keep severe weather potential low. Convection
could linger/redevelop this evening with modest WAA over the front
in PW values around 2 inches. Will need to keep an eye on any
locations seeing more than brief or a round or two of heavier rains
for heavy accumulations.
Post-frontal airmass brings slightly cooler air for Thursday but
southerly flow returns by Friday afternoon for a warmer end of the
week and possibly throughout the weekend with near-Advisory level
heat possible. The longevity of this round largely will depend on
the speed of the next cold front via another northern Plains
shortwave. This front brings some chance for precip back as well.
A more impressive surface high looks to build southeast into the mid-
Mississippi Valley and should bring temps back to near normal
values.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 623 AM CDT Wed Aug 3 2022
Scattered high-based convection has blossomed over the past hour
or two and expect this to persist for at least a few more hours.
May see a lull around 18Z with better coverage in the 21Z-03Z
window but conditions should become more stable by 06Z. Brief IFR
visibilities and gusty winds are likely to be the most concerning
conditons with the storms. Will need to keep an eye on possible
low cloud or BR formation near the end of this forecast behind the
slow-moving front.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ026-039-040-
054>056-058-059.
&&
DISCUSSION...65
AVIATION...65
Hazardous weather outlook, Aug 3, 2:41 AM CST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
341 AM CDT Wed Aug 3 2022
KSZ008>012-020>024-026-034>040-054>056-058-059-040845-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
341 AM CDT Wed Aug 3 2022
This hazardous weather outlook is for east central...north
central and northeast Kansas.
.DAY ONE...Today and Tonight
A Heat Advisory remains in effect for east central Kansas through
7 PM. Heat index values will reach 103 to 106 degrees.
There is a chance for thunderstorms across the entire area this
morning and for most locations this afternoon and tonight. A few
strong to severe storms are possible in east central Kansas this
afternoon and this evening with hail around an inch in diameter
and wind gusts around 60 MPH possible. Locally heavy rainfall is
also possible, mainly in east central Kansas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Another round of high heat indices could develop Friday,
Saturday, and Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation should not be needed through tonight.
&&
More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf
Thunderstorm Wind, Jefferson
- When
- August 3, 6:45 AM CST to 6:46 AM CST
- Where
- Jefferson County, 0.54 mi E of Williamstown
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.070, -95.320
Tree 15 inches in diameter snapped half way up, and corn blown over in a field.
Thunderstorm Wind, Douglas
- When
- August 3, 7:10 AM CST to 7:11 AM CST
- Where
- Douglas County, 0.69 mi S of Lawrence
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.960, -95.230
A power pole and multiple trees down across the eastern half of Lawrence.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Michigan, August 3, 20221 death · $30,000 · 56 kt wind · 28 events
- Flash Flood in Arizona, August 3, 20221 death · $20,000 · 1 event
- Damaging Winds in Michigan, August 3, 20221 death · 55 kt wind · 8 events
- Rip Current in Puerto Rico, August 3, 20221 death · 1 event
- Debris Flows and Heavy Rain in California, August 3 to 5, 2022$791,000 · 9 events
- Flash Flooding and Hail in Missouri, August 3 to 4, 2022$653,000 · 1 in hail · 10 events
- Damaging Winds in Michigan, August 3, 2022$262,000 · 52 kt wind · 9 events
- Flash Flooding and Damaging Winds in Illinois, August 3 to 4, 2022$97,000 · 66 kt wind · 9 events
- Damaging Winds in Ohio, August 3, 2022$88,000 · 56 kt wind · 5 events
- Heat in Texas, August 3 to 5, 202246 events
- Flash Flooding in New Mexico, August 3, 2022$40,000 · 5 events
- Hail and Damaging Winds in Illinois, August 3, 20221 injured · 1 in hail · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054058, 1054059.